Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 536, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 16, 2000, 1:24 PM CST for Dallas County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Dec 16, 2000, 1:24 PM CST (19:24 UTC)
- Expired
- Dec 16, 2000, 2:00 PM CST
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 10:15 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 531 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 161925 SVRBHM ALC047-162000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 124 PM CST SAT DEC 16 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAS COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 200 PM CST * AT 123 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF SELMA TwO 24 MILES WEST OF SELMA...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...ORRVILLE... SELMONT-WEST SELMONT....AND SELMA. LAT...LON 3247 8740 3225 8741 3241 8684 3252 8705
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 3:00 AM CST, 10 hours 24 minutes earlier.
Area forecast discussion, Dec 16, 3:00 AM CST, 10 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 AM CST SAT DEC 16 2000 RAPIDLY MOVING THUNDERSTORMS ARE MOVING THROUGH THE NW HALF OF THE FORECAST AREA ALREADY. THIS IS ALONG THE WAA AND LIFT IN THE AREA ALREADY. AT THE SAME TIME ANOTHER AREA OF SHOWERS AND TSTMS IS MOVING INTO EASTERN MS. MAIN THREAT FROM THIS IS THE LARGE HAIL WHICH HAS ALREADY BEEN REPORTED. WITH THIS AND THE SLIGHT RISK FROM SPC WILL MENTION SEVERE IN ALL THE ZONES FOR TODAY. TSTMS SHOULD INCREASE INTO THE AFTERNOON. SURFACE WINDS WILL BE A PROBLEM FOR TODAY BUT BELIEVE WILL REMAIN BELOW CRITERIA FOR WIND ADVISORY. BIG CHANGE IN STORE FOR TONIGHT AS MUCH COLDER AIR COMES IN BEHIND THE FRONT. WILL USE WORDING OF CHANCE OF SNOW OR FLURRIES. STILL UNCERTAIN OF EXACT TIMING WHEN THE MOISTURE WILL DECREASE ENOUGH TO END THE RISK OF SNOW. PRESENTLY DO NOT EXPECT SIGNIFICANT ACCUMULATIONS. WILL EXTEND THE MENTION OF SNOW INTO SUNDAY FOR THE TENNESSEE VALLEY BECAUSE OF SOME WRAP AROUND MOISTURE FROM THE LOW MOVING TOWARD THE EAST COAST. IN EXTENDED IT LOOKS LIKE A BREAK IN THE WEATHER ON MONDAY AND A RETURN TO RAIN TUESDAY AS ANOTHER FAST MOVING SYSTEM GOES THROUGHf THE FORECAST AREA. DRIER WEATHER ON WED THROUGH FRI. HSV 063/026 031/020 833 BHM 065/027 032/021 651 MGM 072/029 040/023 8-0 .BHM...NONE.
In the hours before
Local storm report, Dec 16, 1:09 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CST SAT DEC 16 2000
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM RIPLEY AL TORNADO
12/16/00 LIMESTONE TORNADO ON GROUND
REPORTED BY EMA
100 PM HALLS/ENGLEWOOD AL TORNADO
12/16/00 TUSCALOOSA *** 1 DEAD ***
TORNADO REPORTED BY
NUMEROUS SPOTTERS AND
LOCAL NEWS TV LIVE-CAM
PRELIMINARY REPORTS OF 1
FATALITYSpecial weather statement, Dec 16, 1:19 PM CST, 5 minutes before
ALZ001>038-040>050-162104- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 119 PM CST SAT DEC 16 2000 ...DANGEROUS SEVERE WEATHER EVENT ACROSS THE AREA THIS AFTERNOON AND EVENING... ...TORNADOES...DAMAGING WINDS...AND LARGE HAIL ALL POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING... A VERY STRONG COLD FRONT CONTINUES TO MOVE ACROSS PARTS OF MISSISSIPPI AND TENNESSEE TOWARDS THE AREA. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE APPROACHING COLD FRONT. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH AHEAD OF THE COLD FRONT. BECAUSE OF THIS THREAT...THE STORM PREDICTION CENTER HAS PLACED ALL OF NORTHERN AND CENTRAL ALABAMA UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS. THERE HAVE BEEN NUMEROUS REPORTS OF TORNADOES ACROSS PARTS OF WEST CENTRAL AND NORTH ALABAMA. PLEASE TAKE ACTIONS TO PROTECT YOURSELF FROM THE STORMS. WHEN STORMS APPROACH OR A WARNING IS ISSUED...SEEK SHELTER IN AN INTERIOR ROOM...SUCH AS A CLOSET...INTERIOR BATHROOM...OR HALLWAY. CLOSE ALL DOORS. USE BLANKETS...QUILTS...OR PILLOWS TO COVER YOURSELF. TORNADOES MAY BE OBSCURED BY RAIN...AND MAY NOT BE VISIBLE. PLEASE DO NOT VENTURE OUTDOORS TO WATCH THE STORMS. ONCE THE LEADING EDGE OF THE COLD FRONT PUSHES THROUGH LATE THIS AFTERNOON AND THROUGH THE NIGHT...TEMPERATURES WILL PLUNGE. YOU CAN EXPECT TEMPERATURES TO FALL FROM THE BALMY 60S THIS AFTERNOON...INTO THE 20S BY TONIGHT. WITH STRONG NORTHERLY WINDS OF 20 TO 30 MPH...AND EVEN HIGHER GUSTS...WIND CHILLS WILL BE DANGEROUSLY LOW OVERNIGHT. REMEMBER...OUTDOOR PETS ARE SUSPECT TO THE EXTREME COLD. TRY TO KEEP PETS INDOORS AS MUCH AS POSSIBLE TONIGHT AND TOMORROW. IF THIS IS NOT POSSIBLE...MAKE SURE OUTDOOR PETS HAVE WARM DRY SHELTER...AND PROVIDE SUFFICIENT FOOD AND FRESH UNFROZEN WATER. ALSO...TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY. THOSE THAT HAVE IN-GROUND SPRINKLER SYSTEMS SHOULD DRAIN THEIR SYSTEMS...OR COVER ANY ABOVE-GROUND PIPES TO PROTECT THEM FROM FREEZING. TO TOP THE NIGHT OFF...THERE WILL BE A CHANCE OF SEEING SOME SNOW FLAKES LATE TONIGHT AND SUNDAY MORNING ACROSS PARTS OF NORTHERN AND CENTRAL ALABAMA. IT APPEARS THERE COULD BE SOME LIGHT ACCUMULATIONS ACROSS THE TENNESSEE VALLEY TONIGHT INTO SUNDAY MORNING. AREAS FURTHER SOUTH WILL JUST EXPERIENCE A FEW FLURRIES TONIGHT AND SUNDAY MORNING. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON...EVENING...AND TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 1:21 AM CST | Severe Thunderstorm Warning | BMX | Perry | 29 min |
| Dec 16, 1:48 AM CST | Severe Thunderstorm Warning | BMX | Perry | 27 min |
| Dec 16, 2:03 AM CST | Severe Thunderstorm Warning | BMX | Bibb | 42 min |
| Dec 16, 2:30 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 45 min |
| Dec 16, 3:07 AM CST | Severe Thunderstorm Warning | BMX | Blount | 38 min |
| Dec 16, 3:22 AM CST | Severe Thunderstorm Warning | BMX | Cullman | 23 min |
| Dec 16, 11:00 AM CST | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 45 min |
| Dec 16, 11:17 AM CST | Severe Thunderstorm Warning | BMX | Marion | 28 min |
| Dec 16, 11:28 AM CST | Severe Thunderstorm Warning | BMX | Franklin | 47 min |
| Dec 16, 11:48 AM CST | Tornado Warning | BMX | Sumter | 42 min |
| Dec 16, 11:49 AM CST | Tornado Warning | BMX | Franklin | 26 min |
| Dec 16, 11:54 AM CST | Severe Thunderstorm Warning | BMX | Marion | 51 min |
| Dec 16, 12:01 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 29 min |
| Dec 16, 12:14 PM CST | Severe Thunderstorm Warning | BMX | Franklin | 31 min |
| Dec 16, 12:17 PM CST | Tornado Warning | BMX | Greene | 43 min |
| Dec 16, 12:20 PM CST | Tornado Warning | BMX | Lawrence | 25 min |
| Dec 16, 12:25 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 35 min |
| Dec 16, 12:26 PM CST | Severe Thunderstorm Warning | BMX | Madison | 49 min |
| Dec 16, 12:28 PM CST | Tornado Warning | BMX | Limestone | 32 min |
| Dec 16, 12:40 PM CST | Tornado Warning | BMX | Tuscaloosa | 50 min |
| Dec 16, 12:58 PM CST | Tornado Warning | BMX | Perry | 47 min |
| Dec 16, 1:14 PM CST | Severe Thunderstorm Warning | BMX | Limestone, Madison, Morgan | 46 min |
| Dec 16, 1:17 PM CST | Tornado Warning | BMX | Jefferson | 58 min |
| Dec 16, 1:33 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 42 min |
| Dec 16, 1:57 PM CST | Tornado Warning | BMX | St. Clair | 48 min |
| Dec 16, 1:59 PM CST | Severe Thunderstorm Warning | BMX | Blount | 46 min |
| Dec 16, 2:01 PM CST | Severe Thunderstorm Warning | BMX | Lawrence | 29 min |
| Dec 16, 2:09 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 36 min |
| Dec 16, 2:20 PM CST | Tornado Warning | BMX | Etowah | 40 min |
| Dec 16, 2:26 PM CST | Severe Thunderstorm Warning | BMX | Limestone | 34 min |
| Dec 16, 2:31 PM CST | Severe Thunderstorm Warning | BMX | Colbert, Franklin | 44 min |
| Dec 16, 2:33 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 27 min |
| Dec 16, 2:50 PM CST | Tornado Warning | BMX | Cherokee | 40 min |
| Dec 16, 2:51 PM CST | Severe Thunderstorm Warning | BMX | Lauderdale | 24 min |
| Dec 16, 2:53 PM CST | Severe Thunderstorm Warning | BMX | Hale, Perry | 37 min |
| Dec 16, 2:57 PM CST | Severe Thunderstorm Warning | BMX | DeKalb | 33 min |
| Dec 16, 3:02 PM CST | Severe Thunderstorm Warning | BMX | Marion | 13 min |
| Dec 16, 3:10 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 35 min |
| Dec 16, 3:16 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 29 min |
| Dec 16, 3:24 PM CST | Tornado Warning | BMX | Calhoun, Cleburne | 36 min |
| Dec 16, 3:26 PM CST | Severe Thunderstorm Warning | BMX | Lawrence, Limestone, Morgan | 34 min |
| Dec 16, 3:37 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker | 23 min |
| Dec 16, 3:37 PM CST | Severe Thunderstorm Warning | BMX | Winston | 23 min |
| Dec 16, 3:41 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 49 min |
| Dec 16, 3:46 PM CST | Severe Thunderstorm Warning | BMX | Cullman, Morgan | 44 min |
| Dec 16, 3:52 PM CST | Severe Thunderstorm Warning | BMX | Madison | 38 min |
| Dec 16, 4:06 PM CST | Tornado Warning | BMX | Morgan | 24 min |
| Dec 16, 4:23 PM CST | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 37 min |
| Dec 16, 4:24 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 36 min |
| Dec 16, 4:25 PM CST | Severe Thunderstorm Warning | BMX | Madison | 20 min |
| Dec 16, 4:30 PM CST | Severe Thunderstorm Warning | BMX | Jackson | 45 min |
| Dec 16, 4:33 PM CST | Tornado Warning | BMX | Autauga | 42 min |
| Dec 16, 4:34 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 41 min |
| Dec 16, 4:41 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 49 min |
| Dec 16, 4:44 PM CST | Severe Thunderstorm Warning | BMX | Marshall | 31 min |
| Dec 16, 4:54 PM CST | Tornado Warning | BMX | Elmore | 66 min |
| Dec 16, 5:03 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 27 min |
| Dec 16, 5:06 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 54 min |
| Dec 16, 5:09 PM CST | Severe Thunderstorm Warning | BMX | Jackson | 36 min |
| Dec 16, 5:11 PM CST | Tornado Warning | BMX | Shelby | 49 min |
| Dec 16, 5:22 PM CST | Tornado Warning | BMX | Coosa | 23 min |
| Dec 16, 5:24 PM CST | Severe Thunderstorm Warning | BMX | DeKalb | 51 min |
| Dec 16, 5:26 PM CST | Tornado Warning | BMX | Montgomery | 49 min |
| Dec 16, 5:33 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 42 min |
| Dec 16, 5:33 PM CST | Tornado Warning | BMX | Tallapoosa | 42 min |
| Dec 16, 5:38 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 37 min |
| Dec 16, 5:38 PM CST | Tornado Warning | BMX | Bullock, Macon | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.